Skip to main content

Severe interstitial pneumonitis associated with the administration of taxanes

Abstract

Interstitial pneumonitis has sporadically been reported as a toxic effect of taxanes such as docetaxel and paclitaxel. This report describes 2 patients who developed interstitial pneumonitis after receiving chemotherapy including taxanes, and both cases grew serious enough to require respiratory support. The first case was a 57-year-old man with gastric cancer treated with docetaxel biweekly and S-1 for 2 weeks as adjuvant chemotherapy. After 4 courses of docetaxel, he presented acute dyspnea. The second case was a 66-year-old woman with breast cancer and postoperative pleural recurrence treated with weekly paclitaxel as fourth-line chemotherapy. She developed a dry cough, high fever, and dyspnea after 1 course of paclitaxel. In both cases, computed tomography (CT) showed extensive bilateral areas of ground-glass attenuation. They developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. Taxane-induced interstitial pneumonitis was diagnosed to exclude other causes. From previous reports, intubation is associated with the survival of patients with taxane-induced interstitial pneumonitis. However, corticosteroid therapy was dramatically effective and resolved the interstitial pneumonitis in both our patients. Clinicians should be aware of this occasional complication during the course of chemotherapy with taxanes and initiate treatment, including respiratory support, as soon as possible.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2

References

  1. Cooper JAD, White DA, Matthay RA. Drug-induced pulmonary disease. Part 1: cytotoxic drugs. Am Rev Respir Dis. 1986;133:321–40.

    CAS  PubMed  Google Scholar 

  2. Rowinsky EK, Donehower RC. Paclitaxel (taxol). N Engl J Med. 1995;332:1004–14.

    CAS  Article  PubMed  Google Scholar 

  3. Grande C, Villanueva MJ, Huidobro G, Casal J. Docetaxel-induced interstitial pneumonitis following non-small-cell lung cancer treatment. Clin Transl Oncol. 2007;9:578–81.

    CAS  Article  PubMed  Google Scholar 

  4. Merad M, Cesne AL, Baldeyrou P, Mesurolle B, Chevalier TL. Docetaxel and interstitial pulmonary injury. Ann Oncol. 1997;8:191–4.

    CAS  Article  PubMed  Google Scholar 

  5. Etienne B, Perol M, Nesme P, Vuillermoz S, Robinet G, Guerin JC. Pneumopathieinterstitielle diffuse aiguesousdocetaxel (Taxotere). A propos de 2 observations. Rev Mal Respir. 1998;15:199–203.

    CAS  PubMed  Google Scholar 

  6. Wang GS, Yang KY, Perng RP. Life-threatening hypersensitivity pneumonitis induced by docetaxel (taxotere). Br J Cancer. 2001;85:1247–50.

    CAS  Article  PubMed  Google Scholar 

  7. Read WL, Mortimer JE, Picus J. Severe interstitial pneumonitis associated with docetaxel administration. Cancer. 2002;94:847–53.

    Article  PubMed  Google Scholar 

  8. Ramanathan RK, Reddy VV, Holbert LM, Belani CP. Pulmonary infiltrates following administration of paclitaxel. Chest. 1996;110:289–92.

    CAS  Article  PubMed  Google Scholar 

  9. Khan A, McNally D, Tutschka PJ, Bilgrami S. Paclitaxel-induced acute bilateral pneumonitis. Ann Pharmacother. 1997;31:1471–4.

    CAS  PubMed  Google Scholar 

  10. Fujimori K, Yokoyama A, Kurita Y, Uno K, Saijo N. Paclitaxel-induced cell-mediated hypersensitivity pneumonitis. Diagnosis using leukocyte migration test, bronchoalveolar lavage and transbronchial lung biopsy. Oncology. 1998;55:340–4.

    CAS  Article  PubMed  Google Scholar 

  11. Wong P, Leung AN, Berry GJ, Atkins KA, Montoya JG, Ruoss SJ, et al. Paclitaxel-induced hypersensitivity pneumonitis: radiographic and CT findings. Am J Roentgenol. 2001;176:718–20.

    CAS  Google Scholar 

  12. Goldberg HL, Vannice SB. Pneumonitis related to treatment with paclitaxel. J Clin Oncol. 1995;13:534–5.

    CAS  PubMed  Google Scholar 

  13. Shitara K, Ishii E, Kondo M, Sakata Y. Suspected paclitaxel-induced pneumonitis. Gastric Cancer. 2006;9:325–8.

    Article  PubMed  Google Scholar 

  14. Nakakubo Y, Naoe K, Okushiba T, Matsumura Y, Watanabe F, Kawamura T. A case of paclitaxel-induced acute bilateral pneumonitis in advanced breast cancer. J Jpn Clin Surg. 2003;64:823–36.

    Google Scholar 

  15. Taniguchi N, Shinagawa N, Kinoshita I, Nasuhara Y, Yamazaki K, Yamaguchi E, et al. A case of paclitaxel-induced pneumonitis. J Jpn Resp Soc. 2004;42:158–63.

    Google Scholar 

  16. Hasegawa K, Maruyama M, Ebuchi M, Sakoma T. A case of paclitaxel-induced acute bilateral pneumonitis in advanced gastric cancer. Jpn J Cancer. 2005;51:447–53.

    Google Scholar 

  17. Uto N, Niimi M, Osako T, Yokoyama H. Two case reports of pneumonitis induced by the weekly administration of paclitaxel. Jpn J Pharmacol. 2005;41:1395–7.

    Google Scholar 

  18. Noguchi T, Ueno M, Udagawa H, Ehara K, Mine S, Kinoshita Y, et al. A case of recurrent gastric cancer followed by fatal interstitial pneumonitis after paclitaxel administration. Jpn J Gastroenterol Surg. 2006;39:1487–92.

    Google Scholar 

  19. American Thoracic Society, European Respiratory Society. International multidisciplinary consensus classification of the idiopathic interstitial pneumonia. Am J Respir Crit Care Med 2002;165:277–304.

    Google Scholar 

  20. Pichler WJ, Tilch J. The lymphocyte transformation test in the diagnosis of drug hypersensitivity. Allergy. 2004;59:809–20.

    CAS  Article  PubMed  Google Scholar 

Download references

Conflict of interest statement

The authors declare they have no competing interests.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Shigeyuki Nagata.

About this article

Cite this article

Nagata, S., Ueda, N., Yoshida, Y. et al. Severe interstitial pneumonitis associated with the administration of taxanes. J Infect Chemother 16, 340–344 (2010). https://doi.org/10.1007/s10156-010-0058-4

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10156-010-0058-4

Keywords

  • Taxane
  • Side effect
  • Interstitial pneumonitis
  • Chemotherapy
  • Corticosteroid